The latest episode of the CBTV program looks at student use of drugs to boost athletic and academic performance.
Drugs like heroin and pain medications aren't the only ones being abused by today's teens. Striving to get ahead physically or academically, some high schoolers look to performance-enhancing drugs to give them a boost.
Abuse of these drugs comes with an ironic twist -- teens who take them are actually doing damage to their bodies and their brains that may be irreversible.
Two Doylestown Health experts talked about the dangers of performance-enhancing drugs on the newest episode of Health Matters with Doylestown Health.
Health Matters Season 2 Epiosde 1 from Central Bucks School District on Vimeo.
Kieran Cody, MD is an Orthopedic Sports Medicine Specialist and a team doctor at Central Bucks East High School since starting practice in Doylestown 19 years ago. The discussion opened with a look at steroids. As many as 1 in 20 teens reports using steroids to increase muscle mass, according to a study by the national nonprofit Partnership for Drug-free Kids.
Teens often obtain synthetic steroids on the Internet with no certainty of their quality or potency. These drugs are unregulated and potentially very dangerous.
"The effect they're trying to achieve is to build muscle mass. Testosterone is a naturally-occurring steroid in the human body and it does build muscle mass. But the synthetic ones are often at much higher doses and they have many side effects," said Dr. Cody.
Doses taken by abusers may be 10 to 100 times higher than doses prescribed to treat medical conditions. Side effects include weak tendons, breast development in young men, shrinkage of testicles in men, severe acne, premature balding, mood swings, and permanent heart and liver damage.
Christine Roussel, PharmD, BCOP is the Clinical Pharmacy Manager at Doylestown Hospital. She is Board Certified in Oncology and a graduate of the University of the Sciences' Philadephia College of Pharmacy with a Bachelors of Science in Toxicology and a Doctorate in Pharmacy.
Christine gave an example of a young man who had liver failure caused by high doses of steroids he had bought online. The high school senior died waiting for a liver transplant.
"I'll remember this patient forever," said Christine.
Drs Roussel and Cody also talked about academic performance-enhancing drugs, or "study drugs." These include stimulants that are usually prescribed for people with ADD or ADHD. When abused, these medications can cause tremors, elevated heart rate and elevated blood pressure. Abuse can lead to heart attack or stroke and permanent brain damage.
Watch the show online to learn more about the addictive qualities of performance-enhancing drugs and signs of their abuse. Guests also touched upon the legal gamble teenagers take when misusing medications and the importance of locking up prescription drugs.
By posting on the Dialogue Online blog, I understand and agree that my comments will be reviewed and may be removed if they are libelous or otherwise illegal, or contain abusive, obscene, or otherwise inappropriate material. Please do not share personal health or financial information on the blog. I also understand that my comments will be available for view by the public and may be copied, stored, reproduced or disclosed by a third party for any use. For more information, please review the Doylestown Hospital's commenting guidelines.